Arkansas, 2017Damaging Wind in Arkansas, April 3, 2017
April 3, 2017 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance moved across the region and a line of strong thunderstorms developed over East Arkansas during the late morning and early afternoon hours of April 3rd. Gusty winds caused some damage in West Memphis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the region and a line of strong thunderstorms developed over East Arkansas during the late morning and early afternoon hours of April 3rd. Gusty winds caused some damage in West Memphis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 10:49 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 3, 10:49 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1149 AM CDT Mon Apr 3 2017
.DISCUSSION... /issued 405 AM CDT Mon Apr 3 2017/
A few severe thunderstorms moved into north MS during the early
evening hours, eventually transitioning to a stratiform rain event
with a few embedded thunderstorms during the overnight hours.
Within this area of stratiform rain, a phenomenon known as a wake
low developed Sunday evening. These wake lows occasionally form in
areas of stratiform precipitation where evaporative cooling fails
to balance adiabatic warming associated with mesoscale
subsidence, resulting in low pressure at the surface. The gradient
between the wake low and the meso high associated with the
thunderstorm cold pool is what causes the strong winds. With the
convection weakening over the Mid-South, this pressure gradient
has relaxed sufficiently to allow the Wind Advisory to be
cancelled. Though winds will be gusty at times overnight, wind
speeds will generally remain below advisory criteria.
The existing area of stratiform precipitation will continue to
move off to the east this morning, leaving a more stable
environment in its wake. The upper-level trough remains to our
west this morning and will make its way northeast across the
region later today. As the cold core of this upper low traverses
the area, mid-level lapse rates will steepen, enhancing
instability as temperatures warm throughout the day. Scattered
showers and thunderstorms are expected to develop again by
mid/late morning. Model data indicates modest deep-layer shear
this afternoon, suggesting that a few updrafts could organize into
strong to potentially severe thunderstorms. That said, this
potential is relatively low and is covered nicely by the marginal
risk issued by the SPC. South-southwest winds will be a bit gusty
today at 15-25 mph.
Rain chances come to an end this evening as the upper low departs.
Subsident, drier air will settle over the area late tonight and
Tuesday, providing warm and dry weather across the Mid-South.
Temperatures are expected to warm into the mid 70s to lower 80s
with south winds of 5-10 mph. The next shortwave trough will
begin to affect the area Tuesday night into Wednesday.
Thunderstorms associated with the main wave are expected to move
east into northeast AR and the Bootheel by midnight. Farther
south, isolated showers and thunderstorms are anticipated in the
warm sector of the approaching cyclone.
The main forcing with this trough stays to the north and the
attendant cold front is progged to make an early arrival in the
Mid-South Wednesday morning. There is a bit of a cap early in the
day when frontal convergence is most favorable for convective
development but by the time the cap weakens, winds have veered
from the west and drier, cooler air begins to advect into the
region. This will keep PoPs limited to 20-30% for Wednesday and
Wednesday night. Temperatures were lowered a bit to account for
the earlier fropa, with highs ranging from the mid 60s in
northeast AR to the low/mid 70s along the Tennessee River Valley.
Low PoPs were continued on Thursday as moisture wraps around the
backside of the deepening east CONUS trough, but were trimmed
back in coverage, primarily focused on west TN. Dewpoints are
forecast to be in the 30s by Thursday afternoon suggesting much of
this precipitation could evaporate before reaching the ground.
Temperatures will be a bit cooler, with afternoon highs in the mid
50s to lower 60s. Temperatures are forecast to fall into the
low/mid 40s across most of the area Thursday night, but lingering
cloud cover should preclude frost formation.
Dry weather is anticipated across the Mid-South Friday through
Sunday. Afternoon temperatures will again be in the low/mid 60s
for much of the area on Friday, but should warm into the 70s over
the weekend. Overnight lows will be on the cool side. Expect lows
in the upper 30s and lower 40s for the most part, but some low-
lying areas and river valleys (mainly west TN and north MS) may
dip into the mid 30s, increasing the potential for a frost. We'll
continue to monitor these trends.
Johnson
&&
.AVIATION...
18Z TAF Set
Line of SHRAs, with thus far one embedded TSRA, is developing
just west of the MS River. This line is expected to develop into a
line of TSRAS as it pushes east into West Tennessee and North
Mississippi. Conditions will temporarily lower to MVFR with the
line of convection. Otherwise, VFR conditions are expected for
the remainder of the period. Gusty SW winds of 12-17 KTS sustained
with higher gusts up to 27 KTS will occur through 00Z.
Thereafter, speeds will gradually diminish to around 6 KTS.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 3, 3:40 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
440 AM CDT Mon Apr 3 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
440 AM CDT Mon Apr 3 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a marginal risk for severe thunderstorms across much of
the Mid-South today. If severe weather does develop, the main
hazards will be large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Apr 3, 7:06 AM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
806 AM CDT MON APR 3 2017
MSZ004>006-009-014-016-017-023-024-031400-
Itawamba MS-Tishomingo MS-Tippah MS-Union MS-Monroe MS-Lee MS-
Alcorn MS-Prentiss MS-Chickasaw MS-
806 AM CDT MON APR 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...
Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...
At 805 AM CDT...a wake low is beginning to develop over Northeast
Mississippi. The wake low will be capable producing winds at least
40 mph possibly as high as 50 mph.
People in Itawamba...southern Tishomingo...southeastern Tippah...
northeastern Union...Monroe...Lee...southeastern Alcorn...Prentiss
and northeastern Chickasaw Counties should monitor this storm
closely.
LAT...LON 3368 8872 3381 8872 3381 8875 3407 8879
3478 8879 3475 8812 3375 8825 3375 8832
3370 8835 3367 8844
TIME...MOT...LOC 1305Z 240DEG 49KT 3396 8861Local storm report, Apr 3, 7:26 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
&&
MRMLocal storm report, Apr 3, 8:57 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
957 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
0815 PM NON-TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
04/02/2017 LAWRENCE AR BROADCAST MEDIA
NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
RIDGE AND HOXIE.
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
1115 PM NON-TSTM WND DMG BIG SANDY 36.24N 88.08W
04/02/2017 BENTON TN AMATEUR RADIO
TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
HWY. 641 NORTH.
1201 AM NON-TSTM WND DMG HUNTINGDON 36.01N 88.41W
04/03/2017 CARROLL TN BROADCAST MEDIA
SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
A SHED BLOWN OFF.
1205 AM NON-TSTM WND DMG TRENTON 35.97N 88.94W
04/03/2017 GIBSON TN TRAINED SPOTTER
REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.
1215 AM NON-TSTM WND DMG 2 NNW BELLS 35.74N 89.10W
04/03/2017 CROCKETT TN TRAINED SPOTTER
A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.
&&
MRMLocal storm report, Apr 3, 9:09 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMLocal storm report, Apr 3, 10:11 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/02/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
&&
MRMLocal storm report, Apr 3, 10:24 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
0815 PM NON-TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
04/02/2017 LAWRENCE AR BROADCAST MEDIA
NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
RIDGE AND HOXIE.
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
1115 PM NON-TSTM WND DMG BIG SANDY 36.24N 88.08W
04/02/2017 BENTON TN AMATEUR RADIO
TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
HWY. 641 NORTH.
1201 AM NON-TSTM WND DMG HUNTINGDON 36.01N 88.41W
04/03/2017 CARROLL TN BROADCAST MEDIA
SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
A SHED BLOWN OFF.
1205 AM NON-TSTM WND DMG TRENTON 35.97N 88.94W
04/03/2017 GIBSON TN TRAINED SPOTTER
REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.
1215 AM NON-TSTM WND DMG 2 NNW BELLS 35.74N 89.10W
04/03/2017 CROCKETT TN TRAINED SPOTTER
A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.
1218 AM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/03/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMThunderstorm Wind, Crittenden
- When
- April 3, 12:30 PM CST to 12:35 PM CST
- Where
- Crittenden County, 0.88 mi NNW of (Awm)west Memphis Ar to 0.55 mi WNW of West Memphis
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 35.142, -90.236
Strong winds tore a large amount of shingles from a roof of a home in West Memphis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 3, 2017$2.9 million · EF2 · 72 events
- Tornadoes and Damaging Winds in South Carolina, April 3, 20171 death · $315,000 · EF1 · 16 events
- Tornadoes and Hail in Georgia, April 3 to 5, 2017$232,000 · EF2 · 46 events
- Tornado and Hail in Alabama, April 3 to 5, 2017$508,000 · EF2 · 15 events
- Tornado and Flash Flood in Alabama, April 3, 2017$1.1 million · EF0 · 20 events
- Tornadoes and Hail in South Carolina, April 3, 2017$20 · EF2 · 18 events
- Flash Flooding and Hail in Florida, April 3 to 5, 2017$180,000 · 1.25 in hail · 23 events
- Damaging Winds in Arizona, April 3, 2017$100,000 · 56 kt wind · 2 events
- Winter Storm and Heavy Snow in New Mexico, April 3 to 5, 2017$50,000 · 61 kt wind · 14 events
- Strong Wind in American Samoa, April 3 to 4, 2017$53,000 · 1 event
- Damaging Winds in North Carolina, April 3, 2017$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, April 3, 2017$28,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692047.